Alert archive / Nevada / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 48, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Aug 17, 2018, 1:25 PM PDT for Elko County, Nevada. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2018, 1:25 PM PDT (20:25 UTC)
- Expired
- Aug 17, 2018, 1:41 PM PDT
- In force
- 16 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Elko County, NV
The radar
The Elko radar (KLRX), 177 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 2502 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
847 WUUS55 KLKN 172025 SVRLKN NVC007-172100- /O.NEW.KLKN.SV.W.0048.180817T2025Z-180817T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Elko NV 125 PM PDT FRI AUG 17 2018 The National Weather Service in Elko Nevada has issued a * Severe Thunderstorm Warning for... Northern Elko County in northeastern Nevada... * Until 200 PM PDT. * At 124 PM PDT, a severe thunderstorm was located near Jarbidge, moving northeast at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Jarbidge. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4177 11540 4200 11553 4199 11498 TIME...MOT...LOC 2024Z 219DEG 19KT 4196 11534 HAIL...<.75IN WIND...60MPH $$ SH
2 follow-up statements
013 WWUS55 KLKN 172036 SVSLKN Severe Weather Statement National Weather Service Elko NV 136 PM PDT FRI AUG 17 2018 NVC007-172100- /O.CON.KLKN.SV.W.0048.000000T0000Z-180817T2100Z/ Elko NV- 136 PM PDT FRI AUG 17 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM PDT FOR NORTHERN ELKO COUNTY... At 136 PM PDT, a severe thunderstorm was located 11 miles northeast of Jarbidge, moving northeast at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of northern Elko County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4181 11532 4200 11545 4199 11498 TIME...MOT...LOC 2036Z 219DEG 19KT 4201 11528 HAIL...<.75IN WIND...60MPH $$ SH
029
WWUS55 KLKN 172041
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
141 PM PDT FRI AUG 17 2018
NVC007-172051-
/O.CAN.KLKN.SV.W.0048.000000T0000Z-180817T2100Z/
Elko NV-
141 PM PDT FRI AUG 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ELKO COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 4181 11532 4200 11545 4199 11498
TIME...MOT...LOC 2039Z 219DEG 19KT 4204 11525
$$
SHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:01 AM PDT, 11 hours 24 minutes earlier.
Area forecast discussion, Aug 17, 2:01 AM PDT, 11 hours 24 minutes before
Area Forecast Discussion National Weather Service Elko NV 201 AM PDT Fri Aug 17 2018 .SYNOPSIS...Thunderstorm activity this afternoon will be mainly over the eastern half of Nevada, which will taper off into this evening. Storm-free this weekend, with storms returning to far eastern NV Monday afternoon. && .SHORT TERM...Today through Saturday. As drier air approaches from the west today, shower and thunderstorm activity this afternoon will be focused mainly over Elko, Eureka and White Pine Counties. Brief moderate to heavy rains will be possible in any storms that develop today, which may lead to ponding of water in some locations. The dry air will overspread the entire CWA by later this evening, putting an end to all showers through Saturday. .LONG TERM...Saturday night through Thursday. Model agreement is pretty good until the middle of next week when the pattern goes a little awry. The current monsoon flow will taper off and there is some level of uncertainty on whether a renewed flow will ensue next week. Saturday night through Tuesday evening. Will keep this period dry. High pressure will move inland off the Pacific as a low amplitude ridge, drifting very slowly across California to settle near or southwest of the 4-corners area of the country. This will energize the monsoon flow again however at this juncture it seems that the ridge is too weak to supple much moisture for the western Great Basin. Low temperatures will range from the mid 40s to the mid 50s Saturday night and Sunday night, and generally fall into the 50s Monday night. High temperatures will generally rise into the 90s. Tuesday night through Thursday. High pressure will generally be centered southwest of the 4-corners region however models are inconsistent on where the high will center exactly which in turn will affect moisture propagation northward. And there is yet another trough moving to the north of the state to quell any significant push of monsoon moisture. However the monsoon push could get enhanced enough to produce some dry lightning in parts of east central Nevada. High temperatures will generally be in the 90s. Low temperatures will be in the 50s. && .AVIATION...VFR conditions expected over the next 24 hours. Similar to yesterday, thunderstorms could occur at any station this afternoon and evening, with a tempo heavy rain shower and possible outflow winds up to around 30 kts. Greatest coverage will be in VC of KELY by early afternoon and KEKO late afternoon. Friday afternoon and evening storms should be more confined to KEKO and KELY. && .FIRE WEATHER...Drier air continues to spread into western Nevada today, with most showers and thunderstorms this afternoon expected over zones 469 470 and 455. Warm and dry with storm-free conditions this weekend. && .LKN WATCHES/WARNINGS/ADVISORIES...None. && 96/99/99/96
In the hours before
Special weather statement, Aug 17, 12:00 PM PDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Elko NV
1200 PM PDT FRI AUG 17 2018
NVZ031-171945-
Northern Elko County NV-
1200 PM PDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
1245 PM PDT...
At 1158 AM PDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Jackpot, moving northeast at 5 mph.
Wind gusts 40 to 50 mph will be possible with this storm. This storm
is moving very little and heavy rain could lead to localized
flooding.
This storm will remain over mainly rural areas of northeastern Elko
County.
LAT...LON 4184 11404 4169 11443 4189 11458 4200 11437
4200 11405
TIME...MOT...LOC 1858Z 239DEG 14KT 4183 11441
CSSpecial weather statement, Aug 17, 12:40 PM PDT, 45 minutes before
Special Weather Statement National Weather Service Elko NV 1240 PM PDT FRI AUG 17 2018 NVZ031-172030- Northern Elko County NV- 1240 PM PDT FRI AUG 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ELKO COUNTY UNTIL 130 PM PDT... At 1239 PM PDT, Doppler radar was tracking a strong thunderstorm near Midas, moving northeast at 20 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Midas, Willow Creek Reservoir and Midas Mine. LAT...LON 4109 11672 4123 11688 4158 11659 4133 11620 TIME...MOT...LOC 1939Z 229DEG 28KT 4121 11673 CS
Special weather statement, Aug 17, 12:57 PM PDT, 28 minutes before
Special Weather Statement
National Weather Service Elko NV
1257 PM PDT FRI AUG 17 2018
NVZ031-172045-
Northern Elko County NV-
1257 PM PDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELKO COUNTY UNTIL
145 PM PDT...
At 1256 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Jarbidge, moving northeast at 35 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
Locations impacted include...
Jarbidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4198 11472 4166 11552 4182 11571 4200 11551
4200 11481
TIME...MOT...LOC 1956Z 243DEG 31KT 4178 11549
CSSpecial weather statement, Aug 17, 1:18 PM PDT, 7 minutes before
Special Weather Statement National Weather Service Elko NV 118 PM PDT FRI AUG 17 2018 NVZ036-038-172100- Southwest Elko County NV- Northern Lander County and Northern Eureka County NV- 118 PM PDT FRI AUG 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ELKO AND CENTRAL EUREKA COUNTIES UNTIL 200 PM PDT... At 117 PM PDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Pine Valley, moving northeast at 20 mph. Wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Pine Valley. LAT...LON 4027 11621 4033 11629 4055 11610 4043 11589 TIME...MOT...LOC 2017Z 224DEG 16KT 4033 11622 SH
Special weather statement, Aug 17, 1:21 PM PDT, 4 minutes before
Special Weather Statement National Weather Service Elko NV 121 PM PDT FRI AUG 17 2018 NVZ031-172100- Northern Elko County NV- 121 PM PDT FRI AUG 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL 200 PM PDT... At 121 PM PDT, Doppler radar was tracking strong thunderstorms along a line extending from 24 miles northeast of Midas to 12 miles west of Tuscarora. Movement was northeast at 35 mph. Wind gusts 40 to 50 mph will be possible with these storms. Locations impacted include... Chicken Creek Summit and Wilson Rservoir. LAT...LON 4196 11639 4153 11592 4131 11646 4161 11670 TIME...MOT...LOC 2021Z 225DEG 29KT 4156 11659 4137 11645 SH
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:03 PM PDT | Special Weather Statement | LKN | 42 min | |
| Aug 17, 12:00 PM PDT | Special Weather Statement | LKN | 45 min | |
| Aug 17, 12:40 PM PDT | Special Weather Statement | LKN | 50 min | |
| Aug 17, 12:57 PM PDT | Special Weather Statement | LKN | 48 min | |
| Aug 17, 1:05 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 25 min |
| Aug 17, 1:18 PM PDT | Special Weather Statement | LKN | Eureka | 42 min |
| Aug 17, 1:21 PM PDT | Special Weather Statement | LKN | 39 min | |
| Aug 17, 1:43 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Aug 17, 1:46 PM PDT | Special Weather Statement | LKN | 44 min | |
| Aug 17, 2:23 PM PDT | Special Weather Statement | LKN | 52 min | |
| Aug 17, 2:28 PM PDT | Special Weather Statement | LKN | Elko | 47 min |
| Aug 17, 2:49 PM PDT | Special Weather Statement | LKN | 41 min | |
| Aug 17, 2:54 PM PDT | Areal Flood Advisory | LKN | Elko | 68 min |
| Aug 17, 2:54 PM PDT | Special Weather Statement | LKN | Elko | 51 min |
| Aug 17, 3:16 PM PDT | Special Weather Statement | LKN | 44 min | |
| Aug 17, 3:55 PM PDT | Special Weather Statement | LKN | 50 min | |
| Aug 17, 4:03 PM PDT | Special Weather Statement | LKN | Elko | 42 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.